Alert archive / New Mexico / Red Flag Warnings in 2008

Red Flag Warning 35, NWS Albuquerque, NM

April 20, 200812 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Apr 20, 2008, 4:16 AM MDT for 12 counties in New Mexico. It took effect at Apr 20, 2008, 11:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2008, 4:16 AM MDT (10:16 UTC)
In effect from
Apr 20, 2008, 11:00 AM MDT
Expired
Apr 20, 2008, 9:00 PM MDT
In force
10 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, Harding County, NM, McKinley County, NM, Rio Arriba County, NM, San Juan County, NM, San Miguel County, NM, Sandoval County, NM, Socorro County, NM, Union County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 34 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 10.3 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2008-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2008-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6141 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KABQ 201016
RFWABQ

RED FLAG WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
416 AM MDT SUN APR 20 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING THROUGH 9 PM
THIS EVENING FOR ALL OF NORTHERN AND CENTRAL NEW MEXICO BELOW
SIGNIFICANT SNOW PACK FOR STRONG WINDS AND LOW HUMIDITIES...

...FIRE WEATHER WATCH IN EFFECT LATE MONDAY MORNING THROUGH EARLY
EVENING FOR ALL OF NORTHERN AND CENTRAL NEW MEXICO BELOW
SIGNIFICANT SNOW PACK FOR STRONG WINDS AND LOW HUMIDITIES...

.WEST TO SOUTHWEST WINDS WILL INCREASE IN SPEED ONCE AGAIN TODAY.
EXPECT WIND SPEEDS BETWEEN 15 AND 30 MPH WITH GUSTS UP TO 50
MPH...WITH THE STRONGEST WINDS EXPECTED ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN. THESE STRONG WINDS COMBINED WITH RELATIVE
HUMIDITIES DROPPING INTO THE SINGLE DIGITS WILL RESULT IN SEVERAL
HOURS OF CRITICAL FIRE WEATHER CONDITIONS ACROSS ALL OF NORTHERN
AND CENTRAL NEW MEXICO BELOW SIGNIFICANT SNOW PACK. WIND SPEEDS
WILL GRADUALLY DECREASE THIS EVENING...HOWEVER...POOR RELATIVE
HUMIDITY RECOVERIES ARE ANTICIPATED AGAIN TONIGHT.

CRITICAL FIRE WEATHER CONDITIONS ARE ALSO EXPECTED ACROSS ALL OF
NORTHERN AND CENTRAL NEW MEXICO BELOW SIGNIFICANT SNOW PACK LATE
MONDAY MORNING THROUGH MONDAY EVENING. SEVERAL HOURS OF STRONG
WINDS RANGING FROM 15 TO 30 MPH WITH GUSTS UP TO 50 MPH IN
COMBINATION WITH HUMIDITIES IN THE SINGLE DIGITS CAN BE EXPECTED
AGAIN MONDAY.

NMZ101>109-210300-
/O.UPG.KABQ.FW.A.0031.080420T1700Z-080421T0300Z/
/O.NEW.KABQ.FW.W.0035.080420T1700Z-080421T0300Z/
/O.NEW.KABQ.FW.A.0032.080421T1700Z-080422T0300Z/
NEW MEXICO FIRE WEATHER ZONE 101
NORTHWEST PLATEAU/FARMINGTON BLM/ABZ-
NEW MEXICO FIRE WEATHER ZONE 102
NORTH CENTRAL MOUNTAINS/WESTERN CARSON-SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 103
NORTHEAST HIGHLANDS/EASTERN CARSON AND SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
NEW MEXICO FIRE WEATHER ZONE 105
NORTHWEST HIGHLANDS/WESTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 106
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE-SOCORRO BLM/ABZ-GLZ-
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
NEW MEXICO FIRE WEATHER ZONE 109
WEST CENTRAL HIGHLANDS/SOUTHWEST CIBOLA NF AND SOCORRO BLM/ABQ-
GLZ-
416 AM MDT SUN APR 20 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM MDT
THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS UPGRADED THE FIRE
WEATHER WATCH TO A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11
AM THIS MORNING TO 9 PM MDT THIS EVENING. A NEW FIRE WEATHER
WATCH HAS ALSO BEEN ISSUED. THIS FIRE WEATHER WATCH IS IN EFFECT
FROM MONDAY MORNING THROUGH MONDAY EVENING.

RELATIVE HUMIDITY OF 15 PERCENT OR LOWER WITH SUSTAINED 20 FOOT
WINDS OF 20 MPH OR HIGHER...AND HIGH FIRE DANGER ARE EXPECTED.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING AND FIRE WEATHER WATCH.

$$

34
1 follow-up statement
000 
WWUS85 KABQ 210237
RFWABQ

RED FLAG WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
837 PM MDT SUN APR 20 2008

...FIRE WEATHER WATCH IN EFFECT LATE MONDAY MORNING THROUGH EARLY
EVENING FOR ALL OF NORTHERN AND CENTRAL NEW MEXICO BELOW
SIGNIFICANT SNOW PACK FOR STRONG WINDS AND LOW HUMIDITIES...

.POOR RELATIVE HUMIDITY RECOVERIES ARE ANTICIPATED AGAIN TONIGHT
AND CRITICAL FIRE WEATHER CONDITIONS WILL REDEVELOP ACROSS ALL OF
NORTHERN AND CENTRAL NEW MEXICO BELOW SIGNIFICANT SNOW PACK LATE
MONDAY MORNING THROUGH MONDAY EVENING AS WINDS INCREASE. SEVERAL 
HOURS OF STRONG WINDS RANGING FROM 15 TO 30 MPH WITH GUSTS OF 40
TO 50 MPH IN COMBINATION WITH HUMIDITIES IN THE SINGLE DIGITS CAN
BE EXPECTED AGAIN MONDAY.

NMZ101>109-211400-
/O.EXP.KABQ.FW.W.0035.000000T0000Z-080421T0300Z/
/O.CON.KABQ.FW.A.0032.080421T1700Z-080422T0300Z/
NEW MEXICO FIRE WEATHER ZONE 101
NORTHWEST PLATEAU/FARMINGTON BLM/ABZ-
NEW MEXICO FIRE WEATHER ZONE 102
NORTH CENTRAL MOUNTAINS/WESTERN CARSON-SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 103
NORTHEAST HIGHLANDS/EASTERN CARSON AND SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
NEW MEXICO FIRE WEATHER ZONE 105
NORTHWEST HIGHLANDS/WESTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 106
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE-SOCORRO BLM/ABZ-GLZ-
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
NEW MEXICO FIRE WEATHER ZONE 109
WEST CENTRAL HIGHLANDS/SOUTHWEST CIBOLA NF AND SOCORRO BLM/ABQ-
GLZ-
837 PM MDT SUN APR 20 2008

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING...
...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. A FIRE
WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING. 

RELATIVE HUMIDITY OF 15 PERCENT OR LOWER WITH SUSTAINED 20 FOOT
WINDS OF 20 MPH OR HIGHER...AND HIGH FIRE DANGER ARE FORECAST TO
OCCUR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER WATCH.

$$

KD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Apr 20, 3:00 AM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 20, 3:00 AM MDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MDT SUN APR 20 2008

.DISCUSSION...MIDDLE AND HIGH CLOUDS MAKING STEADY PROGRESS EASTWARD
WITH CLEARING FROM WEST TO EAST CONTINUING ACROSS THE STATE INTO THE
MID MORNING HOURS.  WIND GUSTS FROM 35 TO 45 KT OBSERVED LAST COUPLE
OF HOURS AT WOLF CREEK PASS WITH 50 KT NOTED AT H7 ON AZTEC PROFILER
EARLY THIS MORNING. MODELS INDICATE THE STRONGER WINDS ALOFT ACROSS
THE NORTHWEST CORNER EARLY THIS MORNING WILL WEAKEN DURING THE DAY
TODAY.  AS WELL...STRONGEST WINDS ALOFT OVER MOST OF REST OF THE CWA
REMAIN FORECAST TO OCCUR PRIOR TO MAX HEATING.  SURFACE LOW ALSO
REMAINS WELL TO THE NORTH OVER WYOMING AND COLORADO UNTIL LATER
TONIGHT. THAT SAID...THERE WILL LIKELY BE A FEW AREAS THAT ARE CLOSE
TO OR REACH WIND ADVISORY CRITERIA ALONG THE EAST SLOPES OF THE
CENTRAL MOUNTAIN CHAIN AND POSSIBLY EAST CENTRAL AS WELL AS WEST
CENTRAL DUE TO BETTER MIXING IN ABSENCE OF HIGH CLOUDS.

20S DEWPOINTS ATTEMPTING TO MIGRATE UP PECOS RIVER VALLEY EARLY THIS
MORNING BUT EXPECT THIS WILL MIX OUT RAPIDLY TODAY...WHILE SINGLE
DIGIT DEWPOINTS AND RELATIVE HUMIDITIES WILL BE WIDESPREAD THIS
AFTERNOON. THEREFORE THE FIRE WEATHER WATCH FOR TODAY WILL BE
CONVERTED TO A RED FLAG WARNING. ANTICIPATE A FIRE WEATHER WATCH FOR
MOST OF THE CWA MONDAY. WITH THE SURFACE LOW RELOCATING TO THE TEXAS
PANHANDLE REGION MONDAY...POTENTIAL CONTINUES FOR AT LEAST SPOTTY
LOW END WIND ADVISORY CRITERIA TO BE MET.

UPPER SOUTHWEST GRADIENT RELAXES TUESDAY AND SURFACE HIGH PRESSURE
REPLACES THE SURFACE LOW OVER FAR NORTHEAST NEW MEXICO THEREFORE
WINDS SHOULD NOT BE AS STRONG AS TODAY/MONDAY.  THE SURFACE HIGH
OVER THE PLAINS STATES COMBINED WITH THE LEE SURFACE TROUGH ON
WEDNESDAY MAY ALLOW FOR ISOLATED CONVECTION OVER OUR EASTERN BORDER
COUNTIES WEDNESDAY AFTERNOON/EVENING. STRONGER WEST/NORTHWEST FLOW
ALOFT EVOLVES THURSDAY/FRIDAY WITH A SOMEWHAT MORE VIGOROUS SURFACE
FRONT FRIDAY WHICH MAY DRIVE ANY LOW LEVEL MOISTURE BACK TO THE
EAST. THERE MAY BE A REPRIEVE FROM WINDY BUT NOT DRY WEATHER NEXT
WEEKEND DUE TO A WEAK UPPER RIDGE.

&&

.AVIATION...
HIGH CLOUDS WILL CONTINUE TO PUSH OFF TO THE EAST THIS MORNING AND
SHOULD CLEAR THE AREA BY MID DAY. WINDS WILL INCREASE AGAIN THIS
AFTERNOON WITH 15-25KT LIKELY ACROSS WESTERN NEW MEXICO...AND
20-30KT WITH GUSTS UP TO 45KT COMMON ALONG AND EAST OF THE CENTRAL
MOUNTAIN CHAIN. WINDS WILL BEGIN TO TAPER OFF AROUND 00Z.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  74  33  70  33 /   0   0   0   0
GALLUP..........................  69  26  68  24 /   0   0   0   0
GRANTS..........................  71  26  69  26 /   0   0   0   0
GLENWOOD........................  78  31  76  30 /   0   0   0   0
CHAMA...........................  62  23  60  24 /   0   0   0   0
LOS ALAMOS......................  69  35  67  31 /   0   0   0   0
RED RIVER.......................  59  20  56  23 /   0   0   0   0
TAOS............................  67  25  65  25 /   0   0   0   0
SANTA FE........................  69  33  68  34 /   0   0   0   0
SANTA FE AIRPORT................  70  34  71  34 /   0   0   0   0
ESPANOLA........................  74  30  74  29 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  76  43  75  45 /   0   0   0   0
ALBUQUERQUE VALLEY..............  78  36  77  38 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  74  41  73  41 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  78  42  77  41 /   0   0   0   0
SOCORRO.........................  81  38  80  40 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  70  33  69  35 /   0   0   0   0
MORIARTY/ESTANCIA...............  73  33  74  36 /   0   0   0   0
CARRIZOZO.......................  79  42  78  42 /   0   0   0   0
RUIDOSO.........................  72  33  72  40 /   0   0   0   0
RATON...........................  74  29  72  29 /   0   0   0   0
LAS VEGAS.......................  71  35  69  33 /   0   0   0   0
ROY.............................  78  38  73  37 /   0   0   0   0
CLAYTON.........................  80  42  77  42 /   0   0   0   0
SANTA ROSA......................  83  42  81  41 /   0   0   0   0
TUCUMCARI.......................  86  44  83  43 /   0   0   0   0
FORT SUMNER.....................  86  43  84  40 /   0   0   0   0
CLOVIS..........................  85  45  86  46 /   0   0   0   0
PORTALES........................  86  44  87  43 /   0   0   0   0
ROSWELL.........................  89  46  90  47 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ101>109.

FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
THE FOLLOWING ZONES...NMZ101>109.

WIND ADVISORY FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...NMZ005-011>013.

&&
Hazardous weather outlook, Apr 19, 6:00 AM MDT, 22 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT APR 19 2008

NMZ001>021-026-201200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT SAT APR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR MUCH OF CENTRAL AND NORTHEAST
NEW MEXICO FROM NOON UNTIL 8 PM DUE TO STRONG WINDS...LOW HUMIDITIES
AND HIGH FIRE DANGER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FIRE WEATHER WATCH REMAINS IN EFFECT FOR NORTHERN AND CENTRAL NEW
MEXICO SUNDAY MORNING THROUGH SUNDAY EVENING DUE STRONG WINDS AND
LOW HUMIDITIES. SUSTAINED WINDS OVER 30 MPH AND GUSTS NEAR OR OVER
50 MPH MAY OCCUR SUNDAY AND MONDAY ESPECIALLY ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 3:31 AM MDTWind AdvisoryABQ16 hr
Apr 20, 4:16 AM MDTFire Weather WatchABQBernalillo, Catron, Cibola, Harding, McKinley, Rio Arriba and 6 more27 hr

Nearby

Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.